Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Wichita, KS

April 10, 2001Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2001, 12:32 AM CDT for Wilson County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 12:32 AM CDT (05:32 UTC)
Expired
Apr 10, 2001, 1:15 AM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wilson County, KS

The radar

The Wichita radar (KICT), 143 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 12:40 AM CDTThunderstorm Wind 52 ENew Albany, KS
Apr 10, 12:47 AM CDTThunderstorm Wind 52 ENew Albany, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr
Apr 10, 12:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 100532
SVRICT
KSC205-100615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1232 AM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 115 AM CDT.

* AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF BUXTON...OR ABOUT 29 MILES
  SOUTHWEST OF CHANUTE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 115 AM CDT...
  FREDONIA...
  ALTOONA...
  BUFFALO...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING.R..A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WILSON
COUNTY UNTIL 115 AM CDT.

LAT...LON 3758 9596 3741 9595 3752 9555 3773 9569

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:28 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 9, 9:28 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT MON APR 9 2001

...UPDATED...
ONLY ONE MARGINALLY SVR STM SO FAR THIS EVE ACRS THE ICT CWA...THAT
BEING IN EXTREME EASTERN ALLEN COUNTY ARND 01Z. ENHANCED CNVGNC OVR
OUTFLOW BNDRY WAS THE PROBABALE CULPRIT FOR THE REPEAT INTENSE STM
DVLPMT OVR ALLEN/BOURBON COUNTIES IN PROXIMITY TO MODEST LO LVL JET.
WK S/W MOVG FM THE PANHANDLES TWD SCNTRL KS MAY HAVE AIDED LIFT.

AREA SOUNDINGS AT SGF AND OUN MODIFIED FOR THE SRN CWA IMPLIED
ELEVATED POTNL INSTBY/CAPE ARND 2000 J/KG. THE LO LVL JET WL BE THE
FORCING MECHANISM TO INITIATE ANY CNVTN ALG/N OF BNDRY ACRS THE CWA
OVRNGT. AT THE MOMENT...IT LOOKS LIKE THE S/W MOVG ACRS THE AREA AND
CNVTN TO THE E WAS INDUCING A WK SFC WAVE ALONG THE FNT...WITH THE
NEAR SFC FLO BACKD MORE N/NELY FM ICT NWD INTO CNTRL KS. THEREFORE
THE RETURN LO LVL FLO/JET DVLPMT MAY BE DELAYED A BIT TO GET CNVTN
GOING ACRS AREAS W OF THE FLINT HILLS TWD OR AFT MDNGT.

HOWEVER...WL KEEP TSRA CHCS GOING OVRNGT...WITH HIGHEST POPS CONTG
ACRS SERN KS. TEMPS MAY NEED TO BE NUDGED UP IN SERN KS WHERE MUGGY
DWPTS SHOULD RMN IN THE LOW TO MID 60S.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, Apr 9, 6:42 PM CDT, 5 hours 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101242-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CST MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACThIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN
Special weather statement, Apr 9, 6:42 PM CDT, 5 hours 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101242-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN
Special weather statement, Apr 9, 6:47 PM CDT, 5 hours 45 minutes before
KSZ070>072-093>096-098>100-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT MON APR 9 2001

...TORNADO WATCH NUMBER 108 IS NO LONGER IN EFFECT...

THE TORNADO WATCH ISSUED EARLIER FOR SOUTHEAST KANSAS...AND A SMALL
PORTION OF SOUTH CENTRAL KANSAS...IS NO LONGER IN EFFECT.  THE
COUNTIES CLEARED FROM THE WATCH INCLUDE... ALLEN, BOURBON,
CHAUTAUQUA, CHEROKEE, COWLEY, CRAWFORD, ELK, GREENWOOD, LABETTE,
MONTGOMERY, NEOSHO, WILSON AND WOODSON.

STRONG TO SEVERE THUNDERSTORMS STILL COULD DEVELOP LATE THIS EVENING
OR OVERNIGHT.  IN ADDITION...LOCALLY HEAVY RAIN MAY BE POSSIBLE
FROM THESE STORMS.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:08 PM CDTSevere Thunderstorm WarningICTCowley37 min
Apr 9, 11:33 PM CDTSevere Thunderstorm WarningICTElk42 min
Apr 9, 11:59 PM CDTTornado WarningICTElk31 min
Apr 10, 1:19 AM CDTSevere Thunderstorm WarningICTAllen41 min
Apr 10, 1:47 AM CDTSevere Thunderstorm WarningICTWoodson43 min
Apr 10, 11:39 AM CDTSevere Thunderstorm WarningICTKingman66 min
Apr 10, 11:50 AM CDTSevere Thunderstorm WarningICTHarper55 min
Apr 10, 11:57 AM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 10, 12:13 PM CDTSevere Thunderstorm WarningICTMarion62 min
Apr 10, 12:16 PM CDTSevere Thunderstorm WarningICTReno59 min
Apr 10, 12:31 PM CDTSevere Thunderstorm WarningICTHarvey59 min
Apr 10, 12:58 PM CDTSevere Thunderstorm WarningICTMcPherson62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.